Alert archive / Alabama / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 5, NWS Huntsville, AL

March 17, 2021Marshall County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 17, 2021, 6:05 PM CDT for Marshall County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2021, 6:05 PM CDT (23:05 UTC)
Expired
Mar 17, 2021, 6:27 PM CDT
In force
22 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 82 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

284 
WUUS54 KHUN 172305
SVRHUN
ALC095-172345-
/O.NEW.KHUN.SV.W.0005.210317T2305Z-210317T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
605 PM CDT Wed Mar 17 2021

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Southeastern Marshall County in northeastern Alabama...

* Until 645 PM CDT.

* At 605 PM CDT, a severe thunderstorm was located over Susan Moore,
  or 8 miles northeast of Oneonta, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Albertville, Boaz, Douglas, High Point, Horton, Hustleville, Rabbit
  Town and McVille.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM CDT for north central
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3419 8639 3435 8618 3425 8610 3419 8610
      3418 8619 3410 8630
TIME...MOT...LOC 2305Z 228DEG 39KT 3406 8642 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

70/DD
1 follow-up statement
091 
WWUS54 KHUN 172327
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
627 PM CDT Wed Mar 17 2021

ALC095-172336-
/O.CAN.KHUN.SV.W.0005.000000T0000Z-210317T2345Z/
Marshall AL-
627 PM CDT Wed Mar 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 700 PM CDT for north central
Alabama.

LAT...LON 3419 8639 3435 8618 3425 8610 3419 8610
      3418 8619 3410 8630
TIME...MOT...LOC 2324Z 228DEG 39KT 3422 8621 

$$

70/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:48 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 17, 3:48 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
348 PM CDT Wed Mar 17 2021

.NEAR TERM...(Tonight)
Issued at 348 PM CDT Wed Mar 17 2021

A very active/volatile wx pattern continues to unfold across much of
NE/east cntrl MS into west cntrl AL this Wed afternoon. Much of the
tstm activity is being driven by an active SW flow regime in place
over much of the region, ahead of a potent upper low/trough axis
rotating ewd thru the mid/srn Plains. A lot of this convection is
also occurring along/ahead of a cold front making its way ewd into
the Lower MS Valley. The attendant sfc low is also moving east into
north AR or the Mid South region, with the associated warm front
located from extreme NW MS into NW/cntrl AL. The location of the warm
front and how much farther to the north it tracks will be a key
factor in the development of strong/severe tstms late this afternoon
into this evening.

The latest model suites remain fairly consistent with moving the sfc
low into KY later tonight, thereby pushing the cold front into the
cntrl TN Valley area. This scenario would also lift the warm front
into mid/ern TN and allow low-level instability to spread into the
area. With Bufr soundings/shear profiles continuing to indicate 0-3km
SRH values in excess of 400 m2/s2 and Bulk Shear values near 60kt, a
slight increase in SBCAPE values around 500-1000 J/kg would easily
favor the development of severe tstms into the evening hrs, with the
main threats being damaging winds, large hail and tornadoes. In
fact, supercellular structures late this afternoon into this evening
could produce a few long track/violent tornadoes, before tstms begin
to merge into more of a QLCS line right along the passage of the
front. Again, much of the extent/strength of any strong/severe tstms
will be heavily influenced by the magnitude of the warm sector into
the mid TN Valley area.

Considering some of the intense rainfall rates, some localized/minor
flooding may also be a threat later this evening in locations which
receive multiple rounds of showers/tstms. Lingering showers/tstms
should then begin to taper off to the east by early Thu morning
following the passage of the front, with lows falling mainly into the
lower/mid 50s.

.SHORT TERM...(Thursday through Friday)
Issued at 348 PM CDT Wed Mar 17 2021

The overall wx pattern is then expected to turn more quiet/seasonal
heading towards the end of the work week, as a large area of high
pressure out of the nrn Plains builds into the Midwest/OH Valley
states. Afternoon highs Thu/Fri look to range from the mid 50/near
60F, while lows Thu night trend in the lower/mid 40s.

.LONG TERM...(Friday night through Tuesday)
Issued at 348 PM CDT Wed Mar 17 2021

The quiet pattern continues into the weekend period, as the sfc high
moves into the mid/NE Atlantic states. This should allow for a
gradual warming trend into next week, as highs climb more into the
60s. Optimal radiational cooling may also allow overnight lows to
trend in the mid 30/near 40F thru Mon night. The next chance of rain
still looks to develop on Tue, as another cold front approaches from
the west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed Mar 17 2021

Restricted flying conds will be in place for much of the TAF period,
as multiple waves of shra/tsra continue to develop/spread across the
area well into the afternoon/evening hrs. IFR conds will be possible
in some of the heavier shra/tsra, with sfc winds gusting near 30-35kt
at times. All of this will be occurring along/just ahead of a cold
front approaching from the west. The front looks to move thru the
area by Thu morning, with lingering shra/tsra tapering off to the
east. Cigs though may hover near 3-4K ft in the wake of the frontal
passage Thu morning, as sfc flow turns to the SW near 10-12kt with
higher gusts.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...09
SHORT TERM...09
LONG TERM...09
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 17, 4:50 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
450 PM CDT Wed Mar 17 2021

ALZ001>010-016-TNZ076-096-097-181200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
450 PM CDT Wed Mar 17 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Numerous to widespread thunderstorms are expected through the evening
hours, as a cold front gradually moves eastward across the region.
Some of these storms will be strong to severe in nature and will be
capable of producing damaging winds, large hail and tornadoes. A few
storms may in fact be capable of producing significant damaging winds
and violent, long-track tornadoes later this evening. The severe
weather threat is expected to taper off to the east early Thursday
morning following the passage of the cold front.

In addition to the threat for severe thunderstorms, multiple rounds
of locally heavy rainfall will lead to an enhanced risk for flash
flooding through tonight, as well as river flooding that may persist
through the end of the week. A Flash Flood Watch is in effect through
7 AM Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested through early Thursday morning.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

In the hours before

Local storm report, Mar 17, 5:34 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
534 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     FLASH FLOOD      3 WNW WEST POINT        34.26N 86.99W
03/17/2021                   CULLMAN            AL   EMERGENCY MNGR

            INTERSECTION OF CR1114 AND 1141 CLOSED DUE
            TO WATER OVER THE ROAD. DEPTH OF WATER
            UNKNOWN AT THIS TIME.

&&

12
Local storm report, Mar 17, 5:35 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
535 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FLASH FLOOD      7 W UNDERWOOD-PETERSVIL 34.89N 87.82W
03/17/2021                   LAUDERDALE         AL   EMERGENCY MNGR

            INTERSECTION OF CR81 AND CR112 CLOSED IN
            OAKLAND. DEPTH OF WATER UNKNOWN AT THIS
            TIME.

&&

12
Local storm report, Mar 17, 5:41 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
541 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       1 E GUNTERSVILLE        34.36N 86.26W
03/17/2021  E4.50 INCH       MARSHALL           AL   EMERGENCY MNGR

            ROCKSLIDE BLOCKING INCOMING TRAFFIC NEAR THE
            4900 BLOCK OF HIGHWAY 227. DOT IS EN ROUTE
            AT THIS TIME.

&&

12
Local storm report, Mar 17, 5:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
557 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     FLOOD            8 NNW IDER              34.82N 85.70W
03/17/2021                   JACKSON            AL   LAW ENFORCEMENT

            CR14 ABOUT 1MI FROM HWY 71: WATER OVER ROAD.
            DEPTH UNKNOWN.

&&

12
Local storm report, Mar 17, 5:58 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
558 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FLOOD            3 NNW BRIDGEPORT        34.98N 85.74W
03/17/2021                   JACKSON            AL   LAW ENFORCEMENT

            WATER OVER THE ROAD ON CR74 NEAR CR209 NEAR
            BIG DADDYS OUTDOOR STORE. DEPTH OF WATER
            UNKNOWN.

&&

12
Local storm report, Mar 17, 6:00 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
600 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     FLOOD            3 SSW ARAB              34.29N 86.52W
03/17/2021                   CULLMAN            AL   PUBLIC

            WATER COVERING CR1819 ABOUT 1.5MI S OF HWY69
            IN JOPPA.

&&

12

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 1:24 AM CDTDense Fog AdvisoryHUNCullman, DeKalb, Jackson, Marshall7 hr
Mar 17, 7:25 AM CDTSpecial Weather StatementHUNMorgan50 min
Mar 17, 7:57 AM CDTSpecial Weather StatementHUNMadison48 min
Mar 17, 7:59 AM CDTSpecial Weather StatementHUNColbert46 min
Mar 17, 9:52 AM CDTSpecial Weather StatementHUNJackson23 min
Mar 17, 3:40 PM CDTTornado WarningHUNColbert, Franklin35 min
Mar 17, 4:07 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale26 min
Mar 17, 4:17 PM CDTFlash Flood WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more8 hr
Mar 17, 4:44 PM CDTFlash Flood WarningHUNCullman, Morgan5 hr
Mar 17, 5:24 PM CDTAreal Flood WarningHUNColbert, Franklin, Lauderdale9 hr
Mar 17, 5:49 PM CDTAreal Flood WarningHUNCullman8 hr
Mar 17, 6:44 PM CDTTornado WarningHUNCullman31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.